Abemaciclib and lenalidomide presenting with central retinal artery occlusion in a patient with breast cancer and multiple myeloma: a possible treatment-related association.
Manas Pustake, Stevenson Ongsyping, Jesus Gomez et al.
✦ AI-curated · Sources linked
Case in brief
A woman in her late seventies with metastatic hormone receptor-positive breast cancer and multiple myeloma experienced sudden, painless vision loss in her right eye while on long-term abemaciclib and lenalidomide. Funduscopic examination revealed findings consistent with central retinal artery occlusion (CRAO). Despite evaluation revealing severe hypertension and cardiovascular comorbidities, no definitive embolic source was identified. The patient presented too late for acute intervention, resulting in persistent visual impairment.
What made this case unusual
This case highlights a potential treatment-related association between abemaciclib and lenalidomide and the development of CRAO, which is not commonly reported for these medications.
Diagnostic / clinical pearl
Clinicians should consider the possibility of central retinal artery occlusion in patients with sudden vision loss, especially those on therapies like abemaciclib and lenalidomide, despite their primary association with venous thromboembolism.
Why it matters
Understanding the vascular risks associated with cancer therapies is crucial, as it may influence monitoring and management strategies in patients with multiple comorbidities.